Counting with the Elementary and Homogeneous Symmetric Functions

  • Anthony Mendes
  • Jeffrey Remmel
Part of the Developments in Mathematics book series (DEVM, volume 43)


The relationship between the elementary and homogeneous symmetric functions, specifically the expansion involving brick tabloids, is used to find an assortment of generating functions. We are able to count and refine permutations according to restricted appearances of descents and prove a variety of results about words.


Homogeneous Symmetric Function Restricted Appearance Descent Major Index Statistic Ring Homomorphism 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 2.
    André, D.: Developpements de sec x et de tang x. C. R. Acad. Sci. Paris 88, 965–967 (1879)zbMATHGoogle Scholar
  2. 3.
    André, D.: Mémoire sur les permutations alternées. J. Math. Pure Appl. 7, 167–184 (1881)zbMATHGoogle Scholar
  3. 5.
    Bach, Q., Remmel, J.: Generating functions for descents over permutations which avoid sets of consecutive patterns. Aust. J. Comb. (to appear)Google Scholar
  4. 6.
    Beck, D.: Permutation enumeration of the symmetric and hyperoctahedral groups and the combinatorics of symmetric functions. Ph.D. thesis, University of California, San Diego (1993)Google Scholar
  5. 7.
    Beck, D.: The combinatorics of symmetric functions and permutation enumeration of the hyperoctahedral group. Discret. Math. 163(1–3), 13–45 (1997)CrossRefzbMATHGoogle Scholar
  6. 8.
    Beck, D., Remmel, J.: Permutation enumeration of the symmetric group and the combinatorics of symmetric functions. J. Comb. Theory Ser. A 72(1), 1–49 (1995)CrossRefMathSciNetzbMATHGoogle Scholar
  7. 14.
    Brenti, F.: Unimodal polynomials arising from symmetric functions. Proc. Am. Math. Soc. 108(4), 1133–1141 (1990)CrossRefMathSciNetzbMATHGoogle Scholar
  8. 15.
    Brenti, F.: Permutation enumeration symmetric functions, and unimodality. Pac. J. Math. 157(1), 1–28 (1993)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 16.
    Carlitz, L.: Enumeration of up-down permutations by number of rises. Pac. J. Math. 45, 49–58 (1973)CrossRefGoogle Scholar
  10. 17.
    Carlitz, L.: Permutations and sequences. Adv. Math. 14, 92–120 (1974)CrossRefzbMATHGoogle Scholar
  11. 19.
    Carlitz, L.: Permutations, sequences and special functions. SIAM Rev. 17, 298–322 (1975)CrossRefMathSciNetzbMATHGoogle Scholar
  12. 21.
    Carlitz, L., Scoville, R.: Generalized Eulerian numbers: combinatorial applications. J. Reine Angew. Math. 265, 110–137 (1974)MathSciNetzbMATHGoogle Scholar
  13. 22.
    Carlitz, L., Scoville, R.: Enumeration of up-down permutations by upper records. Monatsh. Math. 79, 3–12 (1975)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 23.
    Carlitz, L., Scoville, R., Vaughan, T.: Enumeration of pairs of permutations. Discret. Math. 14(3), 215–239 (1976)CrossRefMathSciNetzbMATHGoogle Scholar
  15. 25.
    Comtet, L.: Advanced Combinatorics: The Art of Finite and Infinite Expansions, Enlarged edn. D. Reidel Publishing Co., Dordrecht (1974)CrossRefzbMATHGoogle Scholar
  16. 37.
    Entringer, R.: A combinatorial interpretation of the Euler and Bernoulli numbers. Nieuw Arch. Wisk. (3) 14, 241–246 (1966)Google Scholar
  17. 39.
    Euler, L.: Foundations of Differential Calculus. Springer, New York (2000) [Translated from the Latin by John D. Blanton]CrossRefzbMATHGoogle Scholar
  18. 40.
    Fédou, J.M., Rawlings, D.: More statistics on permutation pairs. Electron. J. Comb. 1, Research Paper 11, approx. 17 pp. (electronic) (1994)Google Scholar
  19. 41.
    Fédou, J.M., Rawlings, D.: Statistics on pairs of permutations. Discret. Math. 143(1–3), 31–45 (1995)CrossRefzbMATHGoogle Scholar
  20. 42.
    Flajolet, P.: Combinatorial aspects of continued fractions. Ann. Discret. Math. 9, 217–222 (1980) [Combinatorics 79 (Proc. Colloq., Université de Montréal, Montreal, 1979), Part II]Google Scholar
  21. 45.
    Foata, D., Schützenberger, M.P.: Théorie Géométrique des Polynômes Eulériens. Lecture Notes in Mathematics, vol. 138. Springer, Berlin (1970)Google Scholar
  22. 47.
    Fuller, E., Remmel, J.: Symmetric functions and generating functions for descents and major indices in compositions. Ann. Comb. 14(1), 103–121 (2010)CrossRefMathSciNetzbMATHGoogle Scholar
  23. 48.
    Garsia, A., Gessel, I.: Permutation statistics and partitions. Adv. Math. 31(3), 288–305 (1979)CrossRefMathSciNetGoogle Scholar
  24. 51.
    Gessel, I.: Generating functions and enumeration of sequences. Ph.D. thesis, Massachusetts Institute of Technology (1977)Google Scholar
  25. 59.
    Harmse, J., Remmel, J.: Patterns in column strict fillings of rectangular arrays. Pure Math. Appl. 22(2), 141–171 (2011)MathSciNetzbMATHGoogle Scholar
  26. 66.
    Jones, M.E., Remmel, J.: A reciprocity approach to computing generating functions for permutations with no pattern matches. In: 23rd International Conference on Formal Power Series and Algebraic Combinatorics (FPSAC 2011). Discrete Mathematics and Theoretical Computer Science Proceedings, AO, pp. 551–562. Association of Discrete Mathematics and Theoretical Computer Science, Nancy (2011)Google Scholar
  27. 74.
    Kulikauskas, A., Remmel, J.: Lyndon words and transition matrices between elementary, homogeneous and monomial symmetric functions. Electron. J. Comb. 13(1), Research Paper 18, 30 (2006)Google Scholar
  28. 75.
    Langley, T.: The plethysm of two schur functions at hook, near-hook, and two row shapes. Ph.D. thesis, University of California, San Diego (2001)Google Scholar
  29. 76.
    Langley, T.: Alternate transition matrices for Brenti’s q-symmetric functions and a class of (q, t)-symmetric functions on the hyperoctahedral group. In: Proceedings of Formal Power Series and Algebraic Combinatorics (FPSAC), Melbourne (2002)Google Scholar
  30. 77.
    Langley, T.M., Remmel, J.B.: Enumeration of m-tuples of permutations and a new class of power bases for the space of symmetric functions. Adv. Appl. Math. 36(1), 30–66 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  31. 78.
    Liese, J., Remmel, J.: Generating functions for permutations avoiding a consecutive pattern. Ann. Comb. 14(1), 123–141 (2010)CrossRefMathSciNetzbMATHGoogle Scholar
  32. 89.
    Mendes, A., Remmel, J.: Permutations and words counted by consecutive patterns. Adv. Appl. Math. 37(4), 443–480 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  33. 94.
    Nakayama, T.: On some modular properties of irreducible representations of symmetric groups, II. Jpn. J. Math. 17, 411–423 (1941)Google Scholar
  34. 96.
    Pólya, G.: Kombinatorische anzahlbestimmungen für gruppen, graphen und chemische verbindungen. Acta Math. 68(1), 145–254 (1937)CrossRefMathSciNetGoogle Scholar
  35. 99.
    Remmel, J.: Permutation statistics and (k, )-hook schur functions. Discret. Math. 67, 271–298 (1987)CrossRefMathSciNetzbMATHGoogle Scholar
  36. 100.
    Remmel, J., Riehl, M.: Generating functions for permutations which contain a given descent set. Electron. J. Comb. 17(1), Research Paper 27, 33 (2010)Google Scholar
  37. 102.
    Riddell, R., Uhlenbeck, G.: On the theory of the virial development of the equation of state of monoatomic gases. J. Chem. Phys. 21, 2056–2064 (1953)CrossRefMathSciNetGoogle Scholar
  38. 107.
    Stanley, R.P.: Theory and application of plane partitions, I, II. Stud. Appl. Math. 50, 167–188 (1971); Stud. Appl. Math. 50, 259–279 (1971)Google Scholar
  39. 110.
    Stanley, R.P.: Enumerative Combinatorics, vol. 1, 2nd edn. Cambridge Studies in Advanced Mathematics, vol. 49. Cambridge University Press, Cambridge (2012)Google Scholar
  40. 113.
    Viennot, G.: Une forme géométrique de la correspondence de Robinson-Schensted. In: Combinatoire et Représentation du Groupe Symétrique (Actes Table Ronde CNRS, Université Louis-Pasteur Strasbourg, Strasbourg, 1976). Lecture Notes in Mathematics, vol. 579, pp. 29–58. Springer, Berlin (1977)Google Scholar
  41. 114.
    Wagner, J.: The combinatorics of the permutation enumeration of wreath products between cyclic and symmetric groups. Ph.D. thesis, University of California, San Diego (2000)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Anthony Mendes
    • 1
  • Jeffrey Remmel
    • 2
  1. 1.Mathematics DepartmentCalifornia Polytechnic State UniversitySan Luis ObispoUSA
  2. 2.Department of MathematicsUniversity of California at San DiegoLa JollaUSA

Personalised recommendations